Texas, 2012

Drought in Texas, April 24 to 30, 2012

April 24 to 30, 2012 · NWS EPZ · 3 events in 3 counties and zones

A dry month of April made drought conditions worse across Far West Texas. By the end of the month all areas were in at least severe drought conditions.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A dry month of April made drought conditions worse across Far West Texas. By the end of the month all areas were in at least severe drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 24, 3:02 AM MST, 9 hours 58 minutes earlier.

Area forecast discussion, Apr 24, 3:02 AM MST, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
402 AM MDT TUE APR 24 2012

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL REMAIN OVER THE AREA TODAY WITH NEAR
RECORD TEMPERATURES EXPECTED THIS AFTERNOON. A FEW ISOLATED
THUNDERSTORMS MAY OCCUR OVER AREAS EAST OF EL PASO THIS AFTERNOON
AND EARLY EVENING WHILE OTHER AREAS REMAIN DRY. SOUTHWEST WINDS
WILL BEGIN TO INCREASE OVER AREAS WEST OF THE RIVER THIS
AFTERNOON. HIGH PRESSURE WILL BEGIN TO SHIFT TO EAST ON WEDNESDAY
WITH CONTINUED VERY WARM TEMPERATURES EXPECTED. VERY WINDY
CONDITIONS WITH BLOWING DUST WILL OCCUR ON THURSDAY AS A LOW
PRESSURE SYSTEM MOVES THROUGH THE STATE. A WESTERLY FLOW AND
COOLER TEMPERATURES WILL OCCUR FRIDAY AND SATURDAY.

&&

.DISCUSSION...
ANOTHER VERY WARM DAY IS EXPECTED TODAY AS A STRONG RIDGE OF HIGH
PRESSURE ALOFT REMAINS OVER THE STATE. SOME OF THE TEMPERATURES
MAY APPROACH RECORD LEVELS BY THIS AFTERNOON. A FEW ISOLATED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF OTERO
AND HUDSPETH COUNTIES AS MOISTURE BEGINS TO RETREAT TO THE EAST
AND DRIER AIR MOVES IN FROM THE WEST. SOUTHWEST WINDS WILL BEGIN
TO INCREASE THIS AFTERNOON OVER PRIMARILY WESTERN ZONES. THE
PATTERN WILL BE LARGELY THE SAME ON WEDNESDAY WITH RIDGE OF HIGH
PRESSURE SHIFTING MORE TO THE EAST BUT STILL AFFECTING THE AREA
WITH MAINLY DRY AND STABLE CONDITIONS AND VERY WARM TEMPERATURES.
WINDS WILL BE PRIMARILY OUT OF THE SOUTHWEST AND WILL INCREASE
INTO THE LOW END BREEZY CATEGORY BY THE AFTERNOON.

THURSDAY WILL SEE A CHANGE IN THE PATTERN AS A PACIFIC STORM
SYSTEM MOVES THROUGH THE STATE. STRONG WINDS ALOFT AND A TIGHT
PRESSURE GRADIENT AT THE SURFACE WILL RESULT IN STRONG WINDS BY
MID DAY ON THURSDAY WITH BLOWING DUST EXPECTED. ADVISORIES FOR
HIGH WIND SPEEDS AND BLOWING DUST MAY BE NEEDED FOR THURSDAY. THE
CORE OF THE SYSTEM WILL PASS JUST NORTH OF THE FORECAST AREA WITH
THE MOUNTAINS OF THE GILA REGION GETTING A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS. ALL OTHER AREAS WITHIN THE FORECAST
AREA WILL REMAIN DRY...WINDY AND DUSTY.

FRIDAY AND SATURDAY WILL SEE DRY CONDITIONS WITH A WESTERLY FLOW
PATTERN ALOFT. TEMPERATURES WILL BE SEVERAL DEGREES COOLER BUT
STILL ABOVE NORMAL. WINDS WILL BE LIGHTER BUT STILL LIGHTLY BREEZY
IN THE AFTERNOON. THE AIR MASS WILL BE QUITE DRY WITH NO CHANCE OF
OF RAIN EITHER DAY.

LONG RANGE MODELS PROJECT A STRONG COLD FRONT TO PUSH INTO THE
AREA FROM THE EAST EARLY SUNDAY. THIS FRONT WILL COOL TEMPERATURES
AND WILL BRING A SURGE OF MOISTURE BEHIND IT WHICH WILL INCREASE
CHANCES FOR THUNDERSTORMS FOR PRIMARILY AREAS EAST OF THE RIO
GRANDE ON SUNDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE TO REDEVELOP ALONG THE OLD FRONTAL BOUNDARY ON MONDAY AND
AGAIN NEXT TUESDAY. TEMPERATURES WILL BE COOLER BUT NEAR OR
SLIGHTLY ABOVE NORMAL THROUGH THE FIRST PART OF NEXT WEEK.

&&

.AVIATION...VALID 24/00Z-25/00Z.
VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD FOR ALL TERMINALS
AND ROUTES. EXPECT WINDS TO BE FROM THE WEST AT ALL TERMINALS...
INCREASING AFT 15Z TO 15-20G25KT. ISOLD -TSRA WITH WIND GUSTS TO
40 MPH POSSIBLE THRU 02Z OVER HIER TRRN EAST OF KELP.

&&

.FIRE WEATHER...
DRY AND HOT CONDITIONS WILL CONTINUE THROUGH AT LEAST THURSDAY AS AN
UPPER RIDGE CONTINUES VERY SLOWLY MOVE EAST ACROSS THE REGION. THERE
IS ENOUGH MOISTURE FOR SOME ISOLATED SHOWERS AND THUNDERSTORMS OVER
THE HIGHER TERRAIN OF EASTERN OTERO AND HUDSPETH COUNTIES WITH DRY
LIGHTNING THROUGH THIS EVENING. HIGH TEMPERATURES WILL BE IN THE
UPPER 80S TO MID 90S WITH MINIMUM RELATIVE HUMIDITIES BELOW 10
PERCENT FOR MOST LOWLAND LOCATIONS. AN UPPER LOW WILL BE MOVING
OUT OF SOUTHERN CA AND ACROSS THE FOUR CORNERS REGION THURSDAY.
THIS LOW WILL BRING BREEZY TO WINDY CONDITIONS TO THE REGION FOR
THURSDAY AND FRIDAY ALONG WITH POSSIBLE CRITICAL
CONDITIONS...ESPECIALLY EASTERN LOWLANDS. ISOLATED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE OVER THE GILA REGION WITH THE UPPER LOW
AS WELL ON THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 95  67  95  70  94 /   0   0   0   0   0
SIERRA BLANCA           91  63  91  62  89 /  10  10   0   0   0
LAS CRUCES              92  57  92  59  88 /   0   0   0   0   0
ALAMOGORDO              90  58  91  63  90 /   0   0   0   0  10
CLOUDCROFT              73  45  75  44  70 /  10  10  10  10  10
TRUTH OR CONSEQUENCES   91  59  89  60  86 /   0   0   0   0  10
SILVER CITY             82  55  82  56  73 /  10  10  10  10  10
DEMING                  92  54  91  57  86 /   0   0   0   0   0
LORDSBURG               91  52  90  54  83 /   0   0   0   0  10
WEST EL PASO METRO      93  68  94  70  90 /   0   0   0   0   0
DELL CITY               93  53  94  55  88 /  10  10   0   0   0
FORT HANCOCK            96  63  95  61  93 /  10  10   0   0   0
LOMA LINDA              89  59  90  62  87 /  10  10   0   0   0
FABENS                  94  63  95  63  92 /   0   0   0   0   0
SANTA TERESA            92  59  93  60  89 /   0   0   0   0   0
WHITE SANDS HQ          91  64  92  64  88 /   0   0   0   0   0
JORNADA RANGE           92  50  91  48  86 /   0   0   0   0   0
HATCH                   90  51  90  52  83 /   0   0   0   0   0
COLUMBUS                91  56  89  58  87 /   0   0   0   0   0
OROGRANDE               94  60  94  62  92 /   0   0   0   0   0
MAYHILL                 80  49  81  49  76 /  10  10  10  10  10
MESCALERO               80  44  82  45  75 /  10  10  10  10  10
TIMBERON                80  42  80  46  74 /  10  10  10  10  10
WINSTON                 83  49  82  49  75 /  10  10  10  10  10
HILLSBORO               84  54  84  56  75 /   0   0   0   0  10
SPACEPORT               90  52  89  57  86 /   0   0   0   0  10
LAKE ROBERTS            89  43  89  43  77 /  10  10  10  10  10
HURLEY                  85  47  84  50  77 /   0   0   0   0  10
CLIFF                   91  50  91  52  76 /   0   0   0   0  10
MULE CREEK              84  50  83  52  67 /   0   0   0   0  10
FAYWOOD                 85  48  86  49  84 /   0   0   0   0  10
ANIMAS                  91  50  91  52  83 /   0   0   0   0  10
HACHITA                 92  45  93  52  85 /   0   0   0   0   0
ANTELOPE WELLS          91  55  92  57  87 /   0   0   0   0   0
CLOVERDALE              85  52  85  55  77 /   0   0   0   0  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/04
Hazardous weather outlook, Apr 24, 4:33 AM MST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
533 AM MDT TUE APR 24 2012

NMZ401>417-TXZ418>424-251145-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
533 AM MDT TUE APR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS MAY OCCUR OVER PORTIONS OF
OTERO AND HUDSPETH COUNTIES THIS AFTERNOON AND EARLY EVENING.
OTHER AREAS WILL REMAIN DRY AS SOUTHWEST WINDS INCREASE THIS
AFTERNOON. STRONG WIND GUSTS TO 45 MPH AND DRY LIGHTNING WILL BE
THE MAIN THREAT FROM THESE STORMS WITH BRIEF PERIODS OF LIGHT
RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH THE STATE ON
THURSDAY...RESULTING IN STRONG WINDS AND BLOWING DUST ACROSS THE
AREA. SUSTAINED WIND SPEEDS OF 25 TO 35 MPH AND GUSTS TO 45 MPH
WILL BE POSSIBLE. BLOWING DUST MAY REDUCE VISIBILITIES TO LESS
THAN A MILE IN DUST PRONE AREAS. THERE WILL ALSO BE A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE MOUNTAINS OF THE LOWER
GILA ON THURSDAY. A STRONG COLD FRONT WILL MOVE INTO THE AREA FROM
THE EAST ON SUNDAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG
THE FRONTAL BOUNDARY SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.

LUNDEEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Eastern/Central El Paso County

When
April 24, 1:00 PM MST to April 30, 11:59 PM MST
Where
Eastern/Central El Paso County forecast zone
Reported by
Official NWS Observations
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The entire zone transitioned from Moderate(D1) drought to Severe(D2) drought on April 24th. The El Paso Airport(KELP) received 0.09 inches of rain which was 0.15 inches below normal.

Drought, Western El Paso County

When
April 24, 1:00 PM MST to April 30, 11:59 PM MST
Where
Western El Paso County forecast zone
Reported by
Official NWS Observations
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The zone transitioned from Moderate(D1) to Severe(D2) drought on April 24th.

Drought, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties

When
April 24, 1:00 PM MST to April 30, 11:59 PM MST
Where
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
Reported by
Official NWS Observations
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

The zone transitioned from Moderate(D1) to Severe(D2) drought on April 24th. THe Cooperative Observer in Tornillo reported 0.05 inches of rain which was 0.17 inches below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376387, 376388, 376389.